Study shows excessive use of acetaminophen can lead to hearing loss

The study suggested 15 percent of Americans ages 18 years and older have reported trouble with their hearing. | File photo

A recent study has shown that using acetaminophen, an ingredient commonly found in painkillers, over a long period of time leads to an increased risk of hearing loss in adults.

The study, published in the American Journal of Epidemiology, approximated that 15 percent of Americans ages 18 years and older have reported trouble with their hearing.

“By no means does our study support that you shouldn’t take these medications,” Dr. Brian Lin, of the Massachusetts Eye and Ear Infirmary, said. “It’s more about bringing risks to light.”

However, there are still questions to be answered.  

I believe this study is something to keep an eye on and follow (but) I have questions about the study,” Dixie Leikach, owner of Finksburg Pharmacy in Maryland, said. “What was the level of hearing loss? How much of the analgesics were taken? What other risk factors are in place. ... What is the patient’s family history? We consistently learn that moderation and awareness are the key in many areas of health.”

Want to get notified whenever we write about American Pharmacy News ?
Next time we write about American Pharmacy News, we'll email you a link to the story. You may edit your settings or unsubscribe at any time.
Organizations in this story

American Pharmacy News Washington, DC